Alert archive / Florida / High Surf Advisories in 2021

High Surf Advisory 1, NWS Tallahassee, FL

January 15, 2021Bay County, Gulf County, Florida

NWS Tallahassee, FL issued this high surf advisory at Jan 15, 2021, 5:23 PM CST for Bay County, Gulf County, Florida. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2021, 5:23 PM CST (23:23 UTC)
Expired
Jan 16, 2021, 6:00 PM CST
In force
25 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 71 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WHUS42 KTAE 152323
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
623 PM EST Fri Jan 15 2021

FLZ112-114-170300-
/O.NEW.KTAE.SU.Y.0001.210115T2323Z-210117T0000Z/
/O.CON.KTAE.RP.S.0007.000000T0000Z-210117T0300Z/
Coastal Bay-Coastal Gulf-
623 PM EST Fri Jan 15 2021 /523 PM CST Fri Jan 15 2021/

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST /6 PM CST/
SATURDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 5 
  to 7 feet in the surf zone. For the High Rip Current Risk, 
  dangerous rip currents.

* WHERE...Bay and Gulf County Beaches.

* WHEN...For the High Surf Advisory, until 7 PM EST /6 PM CST/ 
  Saturday. For the High Rip Current Risk, through Saturday 
  evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ108-115-170300-
/O.CON.KTAE.RP.S.0007.000000T0000Z-210117T0300Z/
South Walton-Coastal Franklin-
623 PM EST Fri Jan 15 2021 /523 PM CST Fri Jan 15 2021/

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Walton and Franklin County Beaches.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

DVD
1 follow-up statement
177 
WHUS42 KTAE 160811
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
311 AM EST Sat Jan 16 2021

FLZ112-114-170300-
/O.CON.KTAE.SU.Y.0001.000000T0000Z-210117T0000Z/
/O.CON.KTAE.RP.S.0007.000000T0000Z-210117T0300Z/
Coastal Bay-Coastal Gulf-
311 AM EST Sat Jan 16 2021 /211 AM CST Sat Jan 16 2021/

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST /6 PM CST/
THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 5 
  to 7 feet in the surf zone. For the High Rip Current Risk, 
  dangerous rip currents.

* WHERE...Bay and Gulf County Beaches.

* WHEN...For the High Surf Advisory, until 7 PM EST /6 PM CST/ 
  Saturday. For the High Rip Current Risk, through Saturday 
  evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ108-115-170300-
/O.CON.KTAE.RP.S.0007.000000T0000Z-210117T0300Z/
South Walton-Coastal Franklin-
311 AM EST Sat Jan 16 2021 /211 AM CST Sat Jan 16 2021/

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Walton and Franklin County Beaches.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Jan 15, 1:55 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 15, 1:55 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
255 PM EST Fri Jan 15 2021

.NEAR TERM [Through Saturday]...

In the wake of today's cold front, we'll continue to experience
CAA as we transition to the back end of the upper-level trough
currently over the northeast U.S. Elevated winds will prevent
temps from bottoming out tonight but will begin to wind down
throughout the day tomorrow. Clear and dry conditions will
dominate through the near term. Expect overnight lows to be in the
mid to upper 30s while daytime highs struggle to reach the mid
50s tomorrow away from the coat.

.SHORT TERM [Saturday Night Through Sunday Night]...

The coldest air of this forecast period will be in place Saturday
night. Most inland areas will see a relatively brief (1-4 hour)
light freeze with temperatures bottoming out between 28 and 32
degrees by sunrise Sunday. There will also be a widespread frost
that will reach within a mile or two of the coast. A short wave
trough will sweep across the area Sunday night, but will be
moisture starved with little sensible weather. There will be a few
more clouds, but northern areas will stay mostly clear. Despite
this, a light wind should limit frost development. Highs on
Saturday will be below normal, in the mid to upper 50s.

.LONG TERM [Monday Through Friday]...

We will finally see a break from the progressive upper level
pattern for this period as an upper low deepens off the coast of
Baja California on Tuesday. This low will then open up as it
reaches the Southern Plains by Thursday night. The Deep Southeast
will actually be in a period of low amplitude upper ridging
through this period. Surface high pressure will build east from
southern Louisiana on Monday to off the Florida east coast by
Thursday. This will allow for at least a period of return flow off
the Gulf of Mexico, which should eventually bring a return of
rain chances. High pressure will keep things dry until PoPs return
for Thursday and Friday. A much-anticipated moderating trend in
temperatures will occur through this period as well with highs on
Thursday and Friday reaching 70 degrees in some areas.

&&

.AVIATION...
[Through 18Z Saturday]

The cold front that has been impacting all terminals today is
moving out of the region quickly. All terminals west of VLD have
transitioned into VFR conditions with clearing skies. VLD is
expected to transition to VFR within the next few hours. All
terminals are expected to be in VFR by 21Z. Winds are expected to
remain at current levels through the rest of today, with breezy
conditions moving into the region tomorrow afternoon.

&&

.MARINE...

A small craft advisory remains in effect as west-northwest winds
behind the front are expected to increase to 20-25 knots overnight
with gusts to 30 knots. Conditions will begin to improve Saturday
afternoon with conditions dropping below cautionary levels
Saturday night. Winds will briefly increase once again Sunday
night before lighter winds settle in for the rest of the forecast
period.

&&

.FIRE WEATHER...

Drier air and breezy west to northwest winds will continue to
move into the region behind todays cold front. Relative humidity
levels could drop into the 25 to 35 percent range this afternoon
across southeast Alabama but fuel moisture (KBDI) is forecast to
be above critical levels, thus red flag conditions are not
expected.

&&

.HYDROLOGY...

Storm-total rainfall with today's frontal system has been about a
quarter to half an inch, not enough to cause any flooding concerns.
The next chance for rain will come Thursday and Friday of next
week. In the mean time, stages on area rivers will continue to
fall, except on the Suwannee where gradual rises will continue for
the time being, well below action stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   37  55  32  57  37 /   0   0   0   0   0
Panama City   44  55  38  58  43 /   0   0   0   0   0
Dothan        34  50  31  54  34 /   0   0   0   0   0
Albany        34  50  29  54  34 /   0   0   0   0   0
Valdosta      36  53  30  56  35 /   0   0   0   0   0
Cross City    40  57  32  59  39 /   0   0   0   0   0
Apalachicola  43  55  37  57  42 /   0   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 10 PM EST /9 PM CST/ Saturday for
     Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

&&

NEAR TERM...Oliver
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Oliver
MARINE...Wool
FIRE WEATHER...Oliver
HYDROLOGY...Wool

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 2:35 AM CSTRip Current StatementTAEBay, Franklin, Gulf, Walton42 hr

Nearby

High Surf Advisories in Florida, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.